MAUDE Adverse Event Report: THE ELECTRODE STORE THE ELECTRODE STORE; SUBDERMAL NEEDLE ELECTRODE FOR ELECTROENCEPHALOGRAPHY

THE ELECTRODE STORE THE ELECTRODE STORE; SUBDERMAL NEEDLE ELECTRODE FOR ELECTROENCEPHALOGRAPHY
Model Number PRO-ER
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Codes Inflammation (1932); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This eeg needle electrode device was cleared in the us in 2002, on 510(k) #k020910.Since that time there have been approximately (b)(4) of the devices sold and used per average year - over (b)(4) devices in total.All are of the same design and use the same stainless steel needle component from our long-term supplier.To our knowledge, no other instances of the needle breaking have occurred or been reported.The actual unit that broke was discarded by the user, but we have tested a number of devices from the same lot returned to us by the user.The returned units were all within design specs, passed various tests with no breakages, and exhibited no differences compared to a larger control group.Our testing confirmed that the needles are very difficult to break, even under much more rigorous test stresses than they experience during normal use in skin and muscle tissue.
 
Event or Problem Description
The tip of a stainless steel sterile disposable monopolar eeg needle electrode broke off from the needle shaft during needle electroencephalography (eeg) diagnostic examination of a (b)(6)-old neonate.The patient (a baby approximately (b)(6) old) had undergone needle electroencephalography (eeg) monitoring for diagnosis of potential neurological or seizure disorders in the neonatal unit.The needle electrodes were removed after an unknown duration, prior to the patient undergoing a routine mri diagnostic scan.The mri scan revealed something dark on the right side which can be indicative of a foreign object such as a metal.An x-ray confirmed the presence of the tip of one of the stainless steel needles, measured to be approximately 3mm long and 1mm to 2mm below the surface of the skin and roughly parallel to the scalp.It was evident that the 3mm tip - which is the sharp end of the needle and represents approximately 25% of the exposed 12mm length of the needle - had at some point between insertion and removal of the needle broken off from the stainless steel needle shaft which was still connected to the electrode handle and wire.In examining the patient's skin surface near the location of the needle, the symptoms of redness and swelling were observed.At the time the needle electrodes were initially removed, the medical professional did not observe (see) any damage or breakage, and the needles appeared to be intact.After the later discovery of the broken needle tip, the medical professional did recall that one of the needle electrodes (it was believed to be one with the red wire that broke; reference part number pro-er) seemed more difficult than usual to remove from the patient.Because the needle tip was submerged beneath the surface of the skin, it required that the patient be moved from the neonatal unit to a surgical center at an affiliate hospital, where a minor surgery was successfully performed to remove the needle tip.The patient made a full recovery from this needle breakage incident, and is not expected to have any additional ill effects, permanent damage or harm relating to the needle breakage issue.

Brand Name
THE ELECTRODE STORE
Common Device Name
SUBDERMAL NEEDLE ELECTRODE FOR ELECTROENCEPHALOGRAPHY
Manufacturer (Section D)
THE ELECTRODE STORE
159 w mason avenue
buckley WA 98321
MDR Report Key12186197
Report Number2022388-2021-00001
Device Sequence Number14664636
Product Code GXZ
UDI-Device Identifier00816022022131
UDI-Public(01)00816022022131
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K020910
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/15/2023
Device Model NumberPRO-ER
Device Catalogue NumberPRO-ER
Device Lot Number0320060
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2021
Initial Report FDA Received Date07/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age6 DA